Kansas, 2025

Hail and Damaging Winds in Kansas, May 18, 2025

May 18, 2025 · NWS TOP · 8 events in 4 counties and zones

Scattered thunderstorms north of a warm front produced gusty winds 55-65 mph and a few reports of hail up to golf ball size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Scattered thunderstorms north of a warm front produced gusty winds 55-65 mph and a few reports of hail up to golf ball size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 18, 1:26 PM CST, 4 hours 5 minutes earlier. Its key messages:

  • Storms likely this afternoon (60-80%), some becoming strong to severe. Main hazard with severe convection will be very large hail (up to 2+ inches possible), but damaging winds and a tornado or two cannot be ruled out. See discussion below for further details
  • Storm chances decrease into Monday morning with another round of storms expected (60-80%) Monday afternoon and evening, mainly across eastern Kansas. Storms are expected to be strong to severe with all modes of severe weather possible.
  • Cooler and quieter weather builds in Tuesday through mid-week. Chances of precipitation return by the weekend.
Area forecast discussion, May 18, 1:26 PM CST, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
226 PM CDT Sun May 18 2025

.KEY MESSAGES...

- Storms likely this afternoon (60-80%), some becoming strong to
severe. Main hazard with severe convection will be very large hail
(up to 2+ inches possible), but damaging winds and a tornado or two
cannot be ruled out. See discussion below for further details

- Storm chances decrease into Monday morning with another round of
storms expected (60-80%) Monday afternoon and evening, mainly across
eastern Kansas. Storms are expected to be strong to severe with all
modes of severe weather possible.

- Cooler and quieter weather builds in Tuesday through mid-week.
  Chances of precipitation return by the weekend.

&&

.DISCUSSION...
Issued at 226 PM CDT Sun May 18 2025

A potentially concerning day for severe storms is beginning to
unfold across the central Plains as mid-level water vapor imagery
shows a strong, negatively-tilted trough axis pushing into Colorado
and a strong sub-tropical jet streak extending from northern Mexico
to the Ozarks. As of 19z, surface features noted from recent surface
Obs include a deepening lee cyclone over eastern Colorado with a dry
line slowly moving into the panhandles of OK and TX, and a
northwest/southeast orientated warm frontal boundary moving north
over central Oklahoma with ESE winds north of this boundary in
eastern Kansas. Upper 60 and low 70 degree Tds are noted across
central Oklahoma with a broad area of 50-60 degree Tds extending
from central OK to central Kansas with a northern push noted among
surface observations. In addition, elevated convection has begun to
develop north of the warm front in northeast OK due to some 700mb
warm advection and ample divergence aloft within the subtropical jet
streak. Will continue to monitor how these move over the next few
hours as these may help to spark convection earlier this afternoon
than previously anticipated.

This afternoon and tonight:

As the upper low in Colorado continues to eject energy into the
Plains, the surface cyclone is expected to track east into western
Kansas and push the warm front into south-central Kansas by this
afternoon. With cooling aloft from the advancing upper low, elevated
instabilities will grow and spread north through the afternoon with
values approaching 1500-2000 J/kg. Convection that is able to
develop north of the warm front this afternoon will remain elevated,
but given the very steep ML lapse rates (7.5-8 C) and ~50 knots of 0-
6 km shear, supercells capable of producing very large hail will
become an increasing threat. Hail up to the size of baseballs will
be likely within the strongest storms this afternoon. Recent RAP and
HRRR analysis shows the northwest/southeast-orientated warm front to
lift into north-central Kansas around 6-7 PM this evening, posing a
risk for a surface-based storm threat. If storms can stay south of
the warm front, all modes of severe weather will be possible,
including large hail (2+ inches) damaging winds (60-70 mph) and a
few tornadoes. As we head further into the evening hours, a 50 knot
LLJ is expected to increase across central Kansas, pumping any
remaining convection with additional moisture and low-level shear.
This could help to refuel any storms that are coming off the dry
line in south-central Kansas, pushing them northeast into our area.
As these storms will likely be surface based, these would pose
another threat for all modes of severe weather, including tornadoes,
through 2 AM Monday. That said, storms may also begin to lose a bit
of strength as they move into far eastern Kansas as elevated
instability begins to decrease. Areas in central and north-central
Kansas seem like the areas that will have the greatest severe
weather threat with the remaining supercells. Convection will be
expected to continue to lose intensity after midnight tonight with
some scatted showers/thunderstorms pushing east of the area early
Monday morning.

Monday afternoon and evening:

As the atmosphere recovers from Sunday's convection Monday morning,
another round of severe weather will be anticipated across eastern
Kansas as the main trough axis and upper low ejects into the central
Plains. Over the course of Monday morning and into the afternoon, a
60 knot ML jet will overspread the area as a surface cyclone tracks
north across central Nebraska. Ahead of the associated surface
trough extending south into central Kansas, WAA should keep most of
eastern Kansas socked in with stratus through the morning and early
afternoon as a stout EML advects in ahead of the UL wave. This
should not limit instability much into the afternoon though as
cooling aloft leads to very steep lapse rates and surface Tds
increase into the upper 60s and low 70s area wide. Within the warm
sector, there is a small chance for enough localized forcing to
spark some convection across east-central Kansas late Monday morning
into the early afternoon, but confidence is not overly high in these
developing. That said, if isolated to scattered storms can develop
across east-central Kansas, all modes of severe weather will be
possible including large hail, damaging winds and a tornado. The
main show will come later and further west along an east-advancing
dry line. Latest CAMs depict this dry line stalling across central
Kansas in the 3-5 PM timeframe, mainly from a line extending from
Dickinson county to south-central KS. This will become a focal point
for convection to initiate from. Parameters east of this dry line
will support very intense supercells capable of very large hail
(2.5+ inches), damaging winds (60-70 mph), and a few tornadoes, some
possibly strong and long tracking. Storms that form off the dryline
would initially stay isolated with a small boundary-normal shear
component pushing them off to the northeast. With low level flow
fairly unidirectional, would not be surprised to see these grow
upscale within a few hours of initiation, forming into a line as
they head into far eastern Kansas. The greatest threat for tornadoes
and very large hail would come when storms are isolated with a more
wind-driven severe threat coming if/when storms grow upscale. Severe
convection should come to an end as storms move east into Missouri
by midnight Monday evening. A cold front sweeping in from the west
could produce some elevated storms, but these are not expected to be
severe Monday night.

Tuesday and beyond:

Cooler air filters in behind the cold front Tuesday with highs over
the next few days topping out in the upper 60s and low 70s. Tuesday
through Thursday should remain relatively quiet as most appreciable
waves pass north and east of us. Rain/storm chances increase Friday
and Saturday with a wave moving into the Plains from the northwest.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1231 PM CDT Sun May 18 2025

This afternoon and evening's TAF will mainly be focused on
thunderstorm potential as thunderstorm chances increase at all
TAF sites around 5-7 PM this evening. Confidence in overall
coverage of storms is low/medium and thus opted to keep a tempo
group in to account for highest confidence of the timing of
convection. Winds through the TAF (outside of thunderstorm
driven winds) will mainly prevail out of the southeast, but
should begin to veer towards the south later in the TAF. CIGs
should also become MVFR following thunderstorms this evening and
overnight with scattered showers (possibly some rumbles of
thunder) until sunrise Monday morning.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Griesemer
AVIATION...Griesemer
Hazardous weather outlook, May 18, 1:38 PM CST, 3 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
238 PM CDT Sun May 18 2025

KSZ008>012-020>024-026-034>040-054>056-058-059-191945-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
238 PM CDT Sun May 18 2025

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...This afternoon and tonight.

Severe weather potential increases this afternoon and evening. Large
hail and heavy rain will be the main threats. A tornado and damaging
wind threat may increase after 7 PM, particularly in far
southern/western portions of the area.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Another round of severe weather potential comes
Monday afternoon and evening. Large hail and damaging winds will be the
main threat, though a few tornadoes will also be possible.

.SPOTTER MESSAGE

Weather spotters are encouraged to relay reports of hail, damaging
wind, tornadoes and flooding.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Special weather statement, May 18, 3:10 PM CST, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Topeka KS
410 PM CDT Sun May 18 2025

KSZ035-182145-
Dickinson-
410 PM CDT Sun May 18 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN DICKINSON COUNTY
THROUGH 445 PM CDT...

At 409 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Gypsum, moving northeast at 35 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to vegetation is possible.

Locations impacted include...
Hope and Carlton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3873 9737 3890 9716 3871 9694 3861 9713
      3861 9737
TIME...MOT...LOC 2109Z 228DEG 32KT 3860 9739

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Flanagan

The radar

The Topeka radar (KTWX), 72 km away, was scanning. The volume nearest the first event began at 23:28 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Dickinson

When
May 18, 5:31 PM CST to 5:32 PM CST
Where
Dickinson County, Herington
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
38.670, -96.950

Quarter size hail in Herington.

Hail, Dickinson

When
May 18, 5:38 PM CST to 5:39 PM CST
Where
Dickinson County, 1.48 mi SSE of Woodbine
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.780, -96.960

Quarter size hail south side of Woodbine.

Hail, Dickinson

When
May 18, 5:39 PM CST to 5:40 PM CST
Where
Dickinson County, 0.69 mi S of Woodbine
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
38.790, -96.970

Nickel size hail in Woodbine.

Hail, Dickinson

When
May 18, 5:43 PM CST to 5:44 PM CST
Where
Dickinson County, 2.78 mi ESE of Pearl
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.840, -97.000

Report of ping pong ball size hail.

Hail, Geary

When
May 18, 5:55 PM CST to 5:56 PM CST
Where
Geary County, 2.98 mi SW of Junction City
Measured
1 in hail
Reported by
Public
Coordinates
39.000, -96.870

Quarter size hail southwest side of Junction City.

Thunderstorm Wind, Cloud

When
May 18, 6:55 PM CST to 6:56 PM CST
Where
Cloud County, (Cnk)blosser Apt Con
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
39.550, -97.650

Concordia asos station KCNK measured gust.

Hail, Clay

When
May 18, 7:04 PM CST to 7:05 PM CST
Where
Clay County, 6.31 mi N of Industry
Measured
1.75 in hail
Reported by
Public
Coordinates
39.220, -97.150

Golf ball size hail. Also estimated 60 mph winds.

Thunderstorm Wind, Clay

When
May 18, 7:04 PM CST to 7:05 PM CST
Where
Clay County, 6.31 mi N of Industry
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.220, -97.150

Estimated 60 mph gusts. Tree limbs around two inches in diameter down. Also golf ball size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1252333, 1252335, 1252334, 1252336, 1252337, 1252339, 1252340, 1252341.